Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 23, 2014, 7:21 PM MDT for Glacier County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 23, 2014, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
864
WWUS85 KTFX 240121
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT WED JUL 23 2014
MTZ009-010-048-240200-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
721 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...CENTRAL GLACIER
AND EXTREME NORTHWESTERN TETON COUNTIES UNTIL 800 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HEART BUTTE...OR 45 MILES
SOUTHWEST OF CUT BANK...MOVING NORTH AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HEART BUTTE...
BROWNING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4870 11241 4809 11296 4810 11301 4812 11301
4813 11311 4815 11316 4816 11318 4816 11320
4817 11324 4883 11306
TIME...MOT...LOC 0121Z 202DEG 45KT 4823 11306
$$
UTTECHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:39 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 23, 5:39 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 539 PM MDT Wed Jul 23 2014 .DISCUSSION... This Afternoon through Friday Evening...Quiet weather right now across the region, but conditions still looking favorable for strong-to-severe storms later this aftn/eve, mainly over the central and Hiline counties. Weather balloon launched at 1:30pm from Great Falls indicated just a small piece of stable air (or "cap") remaining from the stable airmass brought on by the rainfall this morning. The cap should erode over the next hour or so as surface temperatures climb to near 90 degrees. Once the cap breaks, high amounts of instability (CAPE values over 1000 J/kg) should allow for quick initial storm development, with the updrafts straightened by good vertical wind shear already in place. Further support should come from the strong jet stream (80-100 mph) current oriented southwest-to-northeast from the central Idaho into the center of Montana. Primary threats from these storms continues to be large hail and damaging winds. Still think storms will initially fire over parts of southwest MT (Helena area and south), then track northeastward into central MT this evening and up to the Hiline during mid-late evening. A few strong storms may occur north of US Highway 2 after midnight, but most of serious convective activity should dissipate by 10pm or so. The weather system driving the activity is a large low pressure system currently just off the WA/OR coast. Forecast models still in good agreement that the system's central low pressure area will lift northeast toward southern British Columbia tonight then track east just north of the US/Can border on Thursday. Forecast pressure gradients remain strong both aloft and with the surface cold front that should move across the region tomorrow morning, so widespread gusty winds are still likely over the northern half of the forecast area. As such, the high wind warning for areas from Toole County west to the Northern Rocky Mtn Front remains in effect starting late tonight. As the system heads into Saskatchewan on Fri, the gradients should lessen, along with the winds. High pressure then steadily builds into the region from the west, bringing dry conditions and temperatures slightly below normal (mid-upper 70s) for Friday. Waranauskas Friday night through Tuesday...Models are still on the same page in developing a strong upper ridge over the western U.S. over the weekend which will continue into early next week. Expect dry conditions through the weekend. By Monday models forecast some monsoonal moisture over the area as a weak weather disturbance moves through the strong upper ridge. Models disagree on details with the the weather disturbance and associated spotty precipitation. Will go with isolated showers and thunderstorms over southwest Montana Monday through Tuesday. Models have spotty precipitation farther north but due to differences with the timing and placement of the precipitation will hold for now in mentioning any isolated showers or thunderstorms over central and northern Montana. Blank && .AVIATION... UPDATED 2331Z. The air mass over Central Montana is unstable but convection has been slow to initiate. Unsettled, southwest flow aloft ahead will aid the development of thunderstorms later this afternoon and evening. Best chance for development will be over the Rockies this afternoon and evening, and over the Hiline later this evening. Conditions are good for thunderstorms that do develop to become severe with large hail and strong, erratic gusts. Most convective activity will diminish after midnight. MVFR conditions are possible near showers and thunderstorms. Elsewhere, VFR conditions will prevail through the next 24 hours. Strong west winds will develop Thursday across the Rockies and adjacent plains. A high wind warning has been issued for the Northern Rockies and portions of the adjacent plains. && .FIRE WEATHER... Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties) and the southern third of Blaine County remains in effect with no changes at this time. Gusty winds, sustained at 20 to 30 mph with gusts around 40 mph, are likely on Thurs with afternoon humidities dropping down to 20 to 25 percent range. There is also concern that lightning starts from thunderstorms this evening may hold over and then spread as the strong winds develop tomorrow. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 61 75 52 76 / 70 10 10 10 CTB 55 69 50 72 / 80 10 10 10 HLN 59 78 53 80 / 40 10 10 0 BZN 54 81 43 80 / 20 10 10 0 WEY 44 74 33 72 / 10 10 0 0 DLN 53 76 43 77 / 30 10 10 0 HVR 60 80 52 77 / 70 20 10 10 LWT 58 81 49 77 / 40 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Thursday afternoon through Thursday evening Blaine...Chouteau...Fergus. HIGH WIND WARNING from Midnight tonight to Midnight MDT Thursday Night Northern Rocky Mountain Front. HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday Night Eastern Glacier...Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 23, 7:12 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 712 PM MDT WED JUL 23 2014 MTZ014-052-053-240200- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 712 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 800 PM MDT... AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF BOULDER...MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... MONTANA CITY... EAST HELENA AND HELENA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4684 11179 4665 11143 4627 11205 4639 11224 TIME...MOT...LOC 0112Z 225DEG 46KT 4641 11203 UTTECH
Local storm report, Jul 23, 7:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
718 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL BASIN 46.27N 112.26W
07/23/2014 M0.88 INCH JEFFERSON MT TRAINED SPOTTER
BRIEF HEAVY RAIN
&&
EMANUELSpecial weather statement, Jul 23, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT WED JUL 23 2014
MTZ009-010-048-240200-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
721 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...CENTRAL GLACIER
AND EXTREME NORTHWESTERN TETON COUNTIES UNTIL 800 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HEART BUTTE...OR 45 MILES
SOUTHWEST OF CUT BANK...MOVING NORTH AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HEART BUTTE...
BROWNING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4870 11241 4809 11296 4810 11301 4812 11301
4813 11311 4815 11316 4816 11318 4816 11320
4817 11324 4883 11306
TIME...MOT...LOC 0121Z 202DEG 45KT 4823 11306
UTTECHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:12 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 23, 7:59 PM MDT | Special Weather Statement | TFX | Meagher | 61 min |
| Jul 23, 8:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 23, 8:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| Jul 23, 9:07 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Jul 23, 9:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 23, 9:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 23, 9:44 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
| Jul 23, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jul 23, 10:27 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 48 min |
| Jul 23, 10:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 50 min |
| Jul 23, 10:56 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 10:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
| Jul 23, 11:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 23, 11:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 47 min |
| Jul 23, 11:41 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 11:44 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jul 23, 11:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 24, 12:14 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 24, 12:29 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 24, 3:53 AM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 20 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jul 24, 2:15 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 24, 2:47 PM MDT | Special Weather Statement | TFX | Blaine | 58 min |
| Jul 24, 2:57 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.